Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 4, 2003, 12:48 PM MDT for Cheyenne County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 12:48 PM MDT (18:48 UTC)
- Expired
- May 4, 2003, 1:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2009 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 041848 SVRGLD COC017-041915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1248 PM MDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 115 PM MDT * AT 1248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN CHEYENNE COUNTY...OR ABOUT 13 MILES SOUTH OF CHEYENNE WELLS...MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3862 10215 3870 10224 3862 10244 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:44 AM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 4, 10:44 AM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT SUN MAY 4 2003 HAVE UPDATED ZONES TO ADD IN CHANCES FOR CONVECTION RANGING FROM 10 NORTHWEST TO 30 EAST. LAPS DATA AND SATELLITE IMAGERY SUGGEST DESTABILIZATION OCCURRING MORE RAPIDLY THAN ORIGINALLY EXPECTED. SECOND CONCERN IS STRENGTH OF WINDS THIS AFTERNOON IN THE SOUTH QUARTER OF THE FORECAST AREA. KLHX HAS BEEN ABOVE WIND ADVISORY CRITERIA SINCE ABOUT 1445Z...AND MODELS SUGGEST STRENGTHENING OF LOW LEVEL WIND FIELDS THROUGH 22Z. WILL CONTINUE TO MONITOR FOR A POSSIBLE WIND ADVISORY. .GLD...NONE. ENTWISTLE
Hazardous weather outlook, May 4, 11:39 AM MDT, 1 hour 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 1139 AM MDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER MUCH OF THE TRI-STATE AREA. COVERAGE AND INTENSITY OF THUNDERSTORMS WILL BE GREATER ALONG AND EAST OF A LINE FROM NORTON TO HILL CITY TO QUINTER. IN THIS AREA...SMALL HAIL MAY ACCUMULATE TO AN INCH OR TWO IN DEPTH UNDER THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SEVERE WEATHER IS POSSIBLE AS A STRONG UPPER LEVEL SYSTEM CATCHES UP TO A DRY LINE AND SURFACE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. ENTWISTLE
In the hours before
Local storm report, May 4, 12:09 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1209 PM MDT SUN MAY 04 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1206 PM 12 WSW CHEYENNE WELLS CO .75 INCH HAIL
05/04/03 CHEYENNE REPORTED BY PUBLIC.Local storm report, May 4, 12:15 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT SUN MAY 04 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1149 AM CHEYENNE WELLS CO .75 INCH HAIL
05/04/03 CHEYENNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 12:23 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT SUN MAY 04 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM 3 S CHEYENNE WELLS CO .75 INCH HAIL
05/04/03 CHEYENNE REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:46 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.